Pennsylvania, 2025

Flash Flooding in Pennsylvania, July 12, 2025

July 12, 2025 · NWS BGM · 4 events in 2 counties and zones

A warm and unstable environment south of a warm front supported the development of scattered thunderstorms over northeastern Pennsylvania. Torrential rainfall contributed to localized flooding of small streams, creeks and area roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm and unstable environment south of a warm front supported the development of scattered thunderstorms over northeastern Pennsylvania. Torrential rainfall contributed to localized flooding of small streams, creeks and area roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 11:57 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 11:57 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1257 PM EDT Sat Jul 12 2025

.SYNOPSIS...

A cold front sweeps through the area late Sunday with some
showers and thunderstorms ahead of it. A brief break with a
quick moving high pressure system Tuesday. However,a broad
trough of low pressure renews the heat and thunderstorm chances
through Friday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...

Another hot and humid day in progress across the region. Typical
pop up thunderstorms should continue to occur through the
evening hours with some instability in place. As of early
afternoon, what thunderstorms we do have are fairly slow moving
due to little flow and shear.With the loss of daytime heating
the coverage should decrease after the evening hours.

Modeling is bringing a marine layer northwest into portions of
the region overnight with some slight onshore flow increasing
the low clouds with some fog formation possible as well.
Another muggy night too as a result with lows near 70.

A cold front is still expected to sweep through the region
Sunday afternoon and night. Modest instability looks to be in
place along with lift near the front for several rounds of
showers and thunderstorms to develop and move through the
region. PW values indicate a very moist environment, pushing 2
inches with tall skinny CAPE profiles. Added heavy rain wording
to the forecast with this forecast package as localized urban
and flash flooding is possible due to rainfall rates. In terms
of any strong to severe storms, A bit of dry air initially in
the mid-levels may promote a few downbursts of wind but the
severe threat looks secondary at this time. Highs should get
well into 80's with exact values dependent on the exact time of
any thunderstorm. Another muggy night Sunday night as the front
slowly shifts east.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Ensemble guidance indicates fairly slow movement of the front
Monday. As a result, shower and thunderstorm chances are still
pretty high Monday east of I-81. Similar to Sunday, heavy
downpours with localized flooding looks to be the main threat.
Temperatures look to a few degrees cooler Monday with more
clouds and the residual rain chances. A brief break Tuesday but
heat and humidity will already start building again. Heat index
values may flirt near 95 for valley locations in NY Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

Currently, heat index values do look to reach 95 Wednesday and
Thursday in NY with values from 95-100 Wednesday in spots. This
takes into account typical bias of our NBM guidance being too
high with afternoon dewpoints. Modeled 925 mb temperatures do
suggest highs get close to 90 for valley locations each day
Tuesday through Thursday. Some slight relief by Friday with the
next cold frontal passage and thunderstorm chances. Saturday
then would be slightly cooler and drier if current timing holds
up.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
 Mainly VFR through the evening. Have a mention at most
locations for VFR showers from 20-00Z today/tonight as some
brief pop up showers should develop. Coverage and movement of
these is still somewhat uncertain. It can not be ruled out that
one or two of these develops into a thunderstorm as well. MVFR
to IFR marine layer should build into KAVP and KBGM overnight
and perhaps KRME. KELM looks far enough west to where fog is
the bigger concern.

Outlook...

Sunday afternoon into Monday... Restrictions likely, mainly
Sunday afternoon and evening from thunderstorms.

Tuesday through Wednesday night... Mainly VFR conditions with
high pressure in control. A brief thunderstorm with restrictions
can not be ruled out Wednesday afternoon.

Thursday... Afternoon and evening restrictions likely with
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ015>018-
     022>025-036-037-055-056.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MWG
Hazardous weather outlook, Jul 12, 12:18 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
118 PM EDT Sat Jul 12 2025

NYZ009-044>046-057-062-131730-
Northern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan-
118 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and thunderstorms are expected Sunday into Monday.
Some of the storms could produce gusty winds and torrential
downpours, with isolated to scattered instances of flash flooding
possible due to slow moving or training thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ015>018-022>025-036-037-055-056-131730-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Tioga-Broome-
118 PM EDT Sat Jul 12 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and thunderstorms are expected Sunday into Monday.
Some of the storms could produce gusty winds and torrential
downpours, with isolated to scattered instances of flash flooding
possible due to slow moving or training thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

PAZ038>040-043-044-047-048-072-131730-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
118 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and thunderstorms are expected Sunday into Monday.
Some of the storms could produce gusty winds and torrential
downpours, with isolated to scattered instances of flash flooding
possible due to slow moving or training thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

The radar

The Binghamton radar (KBGM), 108 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 12, 3:15 PM EST to 6:00 PM EST
Where
Wayne County, 0.73 mi NE of Sterling to 0.94 mi NE of Sterling
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
41.339, -75.392

Basements are flooding on Sterling Road in the Town of Sterling.

Flash Flood, Wayne

When
July 12, 3:30 PM EST to 6:00 PM EST
Where
Wayne County, 2.08 mi NE of Sterling to 2.48 mi NNE of Sterling
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
41.350, -75.370

Interstate 84 Eastbound was shutdown due to flooding with multiple cars stuck in the water.

Flash Flood, Pike

When
July 12, 3:40 PM EST to 6:00 PM EST
Where
Pike County, 1.38 mi N of Greentown to 1.27 mi N of Greentown
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
41.340, -75.320

Water was flooding Creamery road.

Flash Flood, Wayne

When
July 12, 4:01 PM EST to 6:00 PM EST
Where
Wayne County, 2.08 mi NE of Sterling Spg Hill Ar to 1.56 mi SSE of Hamlin
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.370, -75.390

The intersection of Route 191 and Route 196 was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285626, 1285628, 1285629, 1285633.